Total destruction of the hematopoietic elements leads to the clinical entity known as aplastic anemia. Aplastic anemia can arise by several mechanisms—immunologic, infectious, constitutional, idiopathic, and physicochemical. This discussion is limited to chemically mediated aplastic anemia induced by antiepileptic drugs (AEDs).
The overall incidence of aplastic anemia is approximately two per million in Europe and Israel, four per 1 million in Bangkok, and higher in rural Thailand.39 Mortality statistics indicate an equal gender ratio and a preponderance in the elderly, but at referral centers the median age is approximately 25 years.
Among patients treated with AEDs, the incidence is higher. A cohort study by Blackburn and coworkers40 shows the overall rate of blood dyscrasias (including dyscrasias other than aplastic anemia) as 3 to 4 per 100,000 prescriptions over a period of almost 4 years. The authors of the study concluded that the risk of serious hematologic abnormalities with AEDs was very low. (This study was published in 1990, before the introduction of felbamate).
Kaufman and coworkers analyzed 31 reported cases of aplastic anemia associated with the taking of felbamate.41 Other attributable agents were found as possible contributors in these cases. The authors calculated a best-case estimate of 27 cases per million and a worst-case estimate of 209 cases per million.
Drugs can cause idiosyncratic bone marrow suppression or dose-related suppression. Idiosyncratic bone marrow suppression is a life-threatening event that is not related to dose or to the duration of administration and cannot be predicted by repeated blood draws.42–44 Patients with a history of serious drug reactions, immune-mediated diseases, or any underlying systemic abnormalities are more susceptible to idiosyncratic reactions.
Idiosyncratic aplastic anemia is listed as possibly associated with all major AEDs except gabapentin (specifically, felbamate, carbamazepine, phenytoin, valproate, ethosuximide, phenobarbital, lamotrigine, and primidone).45 The AEDs that are primarily known to be associated with bone marrow suppression (although it is rare) are:
The use of felbamate was the subject of an inquiry by a practice advisory panel,53 which reviewed the drug’s use, indications, and contraindications, and issued a set of recommendations Table: Use of Felbamate with Intractable Epilepsy for when felbamate should be used or avoided, based on the ratio of risk to benefit and the level of evidence available.
Methylphenylethylhydantoin (Mesantoin) and trimethadione also have been reported47–52 to be risk factors, but these are no longer first-line AEDs.
Clinically, patients with aplastic anemia present signs of bone marrow failure. They have hemorrhages and purpura secondary to thrombocytopenia, are weak and pale because of anemia, and tend to have infections as the result of leukopenia. The course of the disease is determined by the severity of the bone marrow suppression.
Laboratory investigations may reveal pancytopenia with normal blood cell morphology. Bone marrow biopsy reveals a fatty, hypocellular marrow.
When aplastic anemia is induced by medication, therapy entails stopping the offending drug while supporting the patient during the period of pancytopenia. Treatment dilemmas include whether to observe the patient or initiate aggressive therapies such as immunosuppression or bone marrow transplantation.54 Data suggest that transfusions increase the likelihood of graft-versus-host reaction and rejection. A compromise approach is to wait a week and repeat bone marrow biopsy to see whether there are signs of recovery. If there is no marrow recovery, then aggressive and definitive therapy is indicated.
Aplastic anemia is not itself epileptogenic, but if it occurs in an epilepsy patient, the seizures need to be treated. For the acute management of such seizures, diazepam and lorazepam are reasonable choices. Gabapentin is a good choice for chronic treatment, if it controls the seizures. Other possibilities include lamotrigine, tiagabine, topiramate, levetiracetam, and zonisamide.
Phenobarbital has been very rarely associated with aplastic anemia, and oxcarbazepine is “hematologically safe,” but so far they are not considered good choices because they may interact with the immunosuppressant medications (steroids and cyclosporine55–57) that are likely to be part of the treatment for aplastic anemia.
Reviewed and revised April 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.